Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 82, NWS Austin/San Antonio, TX

April 29, 202011 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 29, 2020, 4:35 AM CDT for 11 counties in Texas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2020, 4:35 AM CDT (09:35 UTC)
Expired
Apr 29, 2020, 5:30 AM CDT
In force
55 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bastrop County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Fayette County, TX, Gillespie County, TX, Hays County, TX, Lee County, TX, Llano County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 38 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 5:03 AM CDTTSTM WND DMG3 Sse Austin, TXTWITTER PICTURE OF 1-2 INCH DIAMETER TREE LIMBS BLOWN DOWN IN THE RIVERSIDE DISTRICT OF AUSTIN. TIME ESTIMATED FROM RADAR.
Apr 29, 5:06 AM CDTTSTM WND GST 54Bergstrom International, TXKAUS ASOS REPORTED A 47 KT (54 MPH) WIND GUST AT 506 AM.
Apr 29, 5:13 AM CDTHAIL 0.7Fedor, TXRELAYED BY SPOTTER NETWORK.
Apr 29, 5:15 AM CDTHAIL 0.72 Nnw Giddings, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:40 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3210 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
1.0
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted.

738 
WUUS54 KEWX 290935
SVREWX
TXC021-031-053-055-149-171-209-287-299-453-491-291030-
/O.NEW.KEWX.SV.W.0082.200429T0935Z-200429T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
435 AM CDT Wed Apr 29 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Williamson County in south central Texas...
  Central Caldwell County in south central Texas...
  Central Hays County in south central Texas...
  Travis County in south central Texas...
  Blanco County in south central Texas...
  Northeastern Gillespie County in south central Texas...
  Llano County in south central Texas...
  Bastrop County in south central Texas...
  Lee County in south central Texas...
  Central Fayette County in south central Texas...
  Burnet County in south central Texas...

* Until 530 AM CDT.

* At 435 AM CDT, severe thunderstorms were located along a line
  extending from Tow to Pflugerville to near Elgin to near Caldwell,
  moving south at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Kyle,
  Taylor, Buda, Lockhart, Elgin, Bastrop, Burnet, Marble Falls,
  Kingsland, Giddings, La Grange, Smithville, Llano, Dripping Springs
  and Granger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2974 9744 3050 9897 3092 9896 3094 9841
      3084 9754 3074 9727 3046 9715 3056 9696
      3032 9674 3029 9664 3016 9679 3014 9665
      2996 9657
TIME...MOT...LOC 0935Z 004DEG 34KT 3090 9849 3045 9761 3037 9732 3048
9676

HAIL...1.00IN
WIND...60MPH
 
$$

CP
2 follow-up statements
389 
WWUS54 KEWX 291005
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
505 AM CDT Wed Apr 29 2020

TXC021-031-053-055-149-171-209-287-299-453-491-291030-
/O.CON.KEWX.SV.W.0082.000000T0000Z-200429T1030Z/
Williamson TX-Caldwell TX-Hays TX-Travis TX-Blanco TX-Gillespie TX-
Llano TX-Bastrop TX-Lee TX-Fayette TX-Burnet TX-
505 AM CDT Wed Apr 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR WILLIAMSON...CENTRAL CALDWELL...CENTRAL HAYS...TRAVIS...BLANCO...
NORTHEASTERN GILLESPIE...LLANO...BASTROP...LEE...CENTRAL FAYETTE AND
BURNET COUNTIES...

At 505 AM CDT, severe thunderstorms were located along a line
extending from near Field Creek to near Horseshoe Bay to near Austin
Bergstrom Int Airport to Bastrop to 8 miles south of Lake Somerville
State Park & Trailway, moving south at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Kyle,
Taylor, Buda, Lockhart, Elgin, Bastrop, Burnet, Marble Falls,
Kingsland, Giddings, La Grange, Smithville, Llano, Dripping Springs
and Granger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2974 9744 3050 9897 3092 9896 3094 9841
      3084 9754 3074 9727 3046 9715 3056 9696
      3032 9674 3029 9664 3016 9679 3014 9665
      2996 9657
TIME...MOT...LOC 1005Z 004DEG 34KT 3090 9891 3049 9844 3017 9763 3009
9734 3020 9673

HAIL...0.88IN
WIND...60MPH
 
$$

CP
863 
WWUS54 KEWX 291028
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
528 AM CDT Wed Apr 29 2020

TXC021-031-053-055-149-171-209-287-299-453-491-291037-
/O.EXP.KEWX.SV.W.0082.000000T0000Z-200429T1030Z/
Williamson TX-Caldwell TX-Hays TX-Travis TX-Blanco TX-Gillespie TX-
Llano TX-Bastrop TX-Lee TX-Fayette TX-Burnet TX-
528 AM CDT Wed Apr 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMSON...CENTRAL
CALDWELL...CENTRAL HAYS...TRAVIS...BLANCO...NORTHEASTERN GILLESPIE...
LLANO...BASTROP...LEE...CENTRAL FAYETTE AND BURNET COUNTIES WILL
EXPIRE AT 530 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.

LAT...LON 2974 9744 3050 9897 3092 9896 3094 9841
      3084 9754 3074 9727 3046 9715 3056 9696
      3032 9674 3029 9664 3016 9679 3014 9665
      2996 9657
TIME...MOT...LOC 1027Z 004DEG 34KT 3070 9892 3029 9845 2997 9765 2989
9736 3000 9675

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:48 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 29, 2:48 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
248 AM CDT Wed Apr 29 2020

.SHORT TERM (Today through Thursday)...
As we wade through the severe weather event that will consume most
of our attention in the pre-dawn hours, the emphasis for the short
term will be on the few hours of thunderstorms that might remain east
of I-35/I-37 this morning. While large hail and damaging winds will
be of a higher emphasis north of HWY 90 through 7 AM, the storm
intensities are expected to weaken by 7 AM, with perhaps a marginally
severe storm forming mainly south of HWY 90. HREF reflectivity stamp
would suggest a timing of the wind threat to subside first with the
leading edge of storms and strongest convergence to be south of our
counties by around 7 AM, but some stronger echoes trailing behind
might still contain enough lift for a continued hail threat up to
around 9 AM. By late morning, only some residual showers are
expected.

Much drier air arrives with gusty N winds of 15 to 25 mph, and there
could be still enough wind for an hour or two of elevated fire
weather conditions over Val Verde county. Further south, the dry air
advection over the Rio Grande Plains looks less dramatic from the NE
winds. High temperature trends today look fairly steady over the
past few model cycles and the evening should be extra pleasant after
the winds die down. Morning lows could fall into the upper 40s in a
few low lying pockets in the Hill Country. Light winds, sunny skies,
and dry dew points will make for a wide diurnal range for Thursday,
and highs should actually rebound to above climate norms for the end
of April.

&&

.LONG TERM (Thursday Night through Tuesday)...
Summer like weather is expected. Upper level ridging eases into our
area late week into the weekend then flattens next week. Southerly
lower level flow brings a more humid airmass with elevated heat index
values. High temperatures of 100 to 105 are expected across the Rio
Grande Plains with mid and upper 90s elsewhere. Heat index values
will be about 5 degrees warmer than temperatures. Strong capping from
warm mid level temperatures keeps rain chances out of the forecast.

The next chance of showers and thunderstorms may be next Tuesday
night into Wednesday when a cold front is forecast to move across our
area. However, the ECMWF brings the subtropical ridge over us capping
the airmass and the GEM keeps the front north to add uncertainty.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  56  85  59  90 /  40   0   0   0   0
Austin Bergstrom Intl Airport  80  54  85  56  90 /  40   0   0   0   0
New Braunfels Muni Airport     83  54  85  56  90 /  40   0   0   0   0
Burnet Muni Airport            78  53  83  58  89 /  20   0   0   0   0
Del Rio Intl Airport           87  59  91  62  97 /  -    0   0   0   0
Georgetown Muni Airport        79  53  83  58  89 /  30   0   0   0   0
Hondo Muni Airport             87  54  89  56  94 /  10   0   0   0   0
San Marcos Muni Airport        80  53  85  56  90 /  40   0   0   0   0
La Grange - Fayette Regional   82  52  84  57  90 /  50   0   0   0   0
San Antonio Intl Airport       85  56  86  58  91 /  30   0   0   0   0
Stinson Muni Airport           86  57  86  58  91 /  30   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Oaks
Long-Term...04
Hazardous weather outlook, Apr 29, 3:48 AM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
348 AM CDT Wed Apr 29 2020

TXZ171>173-183>194-202>209-217>225-228-300900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
348 AM CDT Wed Apr 29 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are possible along and east of a
Kerrville to San Antonio to Karnes City line early this morning
with the highest chances east of a Lake Buchanan to Taylor line.
Damaging winds and large hail are the main threats.

Later today, elevated fire weather conditions are expected over
Val Verde County and the Rio Grande Plains due to breezy and dry
air behind a cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

On Friday, elevated fire weather conditions are expected over Val
Verde County and the Rio Grande Plains due to gusty south winds
and dry air.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 29, 2:00 AM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
200 AM CDT Wed Apr 29 2020

TXZ173-193-194-290800-
Bastrop TX-Williamson TX-Lee TX-
200 AM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON...
NORTHEASTERN BASTROP AND LEE COUNTIES UNTIL 300 AM CDT...

At 200 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Thrall, or 13 miles east of Taylor, moving
southeast at 35 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Giddings, Lexington, Fedor, Paige, Knobb Springs, Serbin, Northrup,
Blue, Beyarsville, Loebau, Hills, Leo, Lincoln, Manheim and McDade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3015 9681 3003 9710 3052 9735 3059 9721
      3047 9716 3046 9715 3050 9707 3018 9677
TIME...MOT...LOC 0700Z 331DEG 29KT 3050 9722

CP
Special weather statement, Apr 29, 2:50 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
250 AM CDT Wed Apr 29 2020

TXZ194-290830-
Lee TX-
250 AM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 330
AM CDT...

At 249 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tanglewood, or 9 miles southeast of Rockdale, moving southeast at 30
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lexington, Dime Box, Tanglewood, Lake Somerville State Park &
Trailway and Old Dime Box.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Texas.

LAT...LON 3025 9669 3024 9674 3020 9674 3017 9678
      3049 9709 3056 9697 3054 9693 3049 9690
      3046 9690 3046 9688 3043 9687 3043 9685
      3039 9679 3032 9674 3032 9669 3030 9667
      3029 9664
TIME...MOT...LOC 0749Z 323DEG 27KT 3054 9691

CP
Special weather statement, Apr 29, 2:55 AM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
255 AM CDT Wed Apr 29 2020

TXZ193-194-209-290900-
Bastrop TX-Fayette TX-Lee TX-
255 AM CDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP...SOUTHERN
LEE AND NORTHEASTERN FAYETTE COUNTIES UNTIL 400 AM CDT...

At 254 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fedor, or 8 miles southwest of Lexington, moving southeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Giddings, La Grange, Round Top, Fedor, Paige, Serbin, Rutersville,
Northrup, Warrenton, Ledbetter, Waldeck, Loebau, Rabbs Prairie,
Warda, Plum, Walhalla, Hills, Leo, West Point and Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Texas.

LAT...LON 3001 9660 2983 9700 3033 9722 3041 9703
      3017 9678 3016 9679 3014 9677 3014 9674
TIME...MOT...LOC 0754Z 331DEG 29KT 3030 9709

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 1:54 AM CDTSevere Thunderstorm WarningEWXWilliamson66 min
Apr 29, 2:00 AM CDTSpecial Weather StatementEWXLee60 min
Apr 29, 2:50 AM CDTSpecial Weather StatementEWXLee40 min
Apr 29, 2:55 AM CDTSpecial Weather StatementEWXFayette, Lee65 min
Apr 29, 3:54 AM CDTSevere Thunderstorm WarningEWXBurnet, Lee, Travis, Williamson66 min
Apr 29, 3:56 AM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee52 min
Apr 29, 4:14 AM CDTAreal Flood AdvisoryEWXLee4 hr
Apr 29, 5:27 AM CDTSpecial Weather StatementEWXBastrop, Blanco, Caldwell, Comal, Fayette, Gillespie and 7 more63 min
Apr 29, 6:13 AM CDTSpecial Weather StatementEWXBandera, Bexar, Caldwell, Comal, DeWitt, Gillespie and 6 more62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.